Alert archive / Arizona / Red Flag Warnings in 2023

Red Flag Warning 8, NWS Tucson, AZ

May 9, 20236 counties in Arizona

NWS Tucson, AZ issued this red flag warning at May 9, 2023, 2:20 PM MST for 6 counties in Arizona. It took effect at May 10, 2023, 10:00 AM MST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 9, 2023, 2:20 PM MST (21:20 UTC)
In effect from
May 10, 2023, 10:00 AM MST
Expired
May 10, 2023, 8:00 PM MST
In force
10 hr
Issued by
NWS Tucson, AZ

Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pima County, AZ, Pinal County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 61 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.3 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2023-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2023-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3173 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

904 
WWUS85 KTWC 092120
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
220 PM MST Tue May 9 2023

AZZ151>154-101200-
/O.UPG.KTWC.FW.A.0007.230510T1700Z-230511T0300Z/
/O.NEW.KTWC.FW.W.0008.230510T1700Z-230511T0300Z/
Arizona Fire Weather Zone 151
Western half Desert Grasslands FDRA including elevations up to
5500 feet in Southeast corner of Pinal County-
Extreme Eastern Pima County-Western third of Cochise County-
Santa Cruz County-TDC-Arizona Fire Weather Zone 152
Eastern half Desert Grasslands FDRA including elevations up to
5500 feet in Southwest Graham County and Eastern two thirds of
Cochise County-Southern San Carlos Reservation-
Southern Greenlee County below 5000 feet-TDC-
Arizona Fire Weather Zone 153
Northern Graham County-Northern Greenlee County-
White and Gila Mountains-Apache Sitgreaves NF-
Southern San Carlos Reservation above 5000 feet-SDC-
Arizona Fire Weather Zone 154
Forest Woodlands FDRA including the Sky Islands of Southeast
Arizona above 5500 feet-Coronado NF-TDC-
220 PM MST Tue May 9 2023

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 8 PM MST WEDNESDAY 
FOR STRONG AND GUSTY SOUTHWESTERLY WINDS, LOW RELATIVE HUMIDITY 
AND A HIGH FIRE DANGER FOR FIRE WEATHER ZONES 151 AND 152 AND 
BELOW 7,000 FEET IN PARTS OF ZONES 153 AND 154...

The National Weather Service in Tucson has issued a Red Flag
Warning, which is in effect from 10 AM to 8 PM MST Wednesday. The
Fire Weather Watch is no longer in effect. 


* TIMING...10 AM to 8 PM MST Wednesday. 

* WINDS...Southwest to west 20 to 25 mph with gusts to around 
  40 mph. 

* RELATIVE HUMIDITY...Minimum humidity level of 8 to 14 percent.

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit
  weather.gov/Tucson and click on the Detailed Hazards Icon.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
3 follow-up statements
854 
WWUS85 KTWC 100937
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
237 AM MST Wed May 10 2023

AZZ151>154-110300-
/O.CON.KTWC.FW.W.0008.230510T1700Z-230511T0300Z/
Arizona Fire Weather Zone 151
Western half Desert Grasslands FDRA including elevations up to
5500 feet in Southeast corner of Pinal County-
Extreme Eastern Pima County-Western third of Cochise County-
Santa Cruz County-TDC-Arizona Fire Weather Zone 152
Eastern half Desert Grasslands FDRA including elevations up to
5500 feet in Southwest Graham County and Eastern two thirds of
Cochise County-Southern San Carlos Reservation-
Southern Greenlee County below 5000 feet-TDC-
Arizona Fire Weather Zone 153
Northern Graham County-Northern Greenlee County-
White and Gila Mountains-Apache Sitgreaves NF-
Southern San Carlos Reservation above 5000 feet-SDC-
Arizona Fire Weather Zone 154
Forest Woodlands FDRA including the Sky Islands of Southeast
Arizona above 5500 feet-Coronado NF-TDC-
237 AM MST Wed May 10 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
8 PM MST THIS EVENING FOR STRONG AND GUSTY SOUTHWEST TO WEST 
WINDS, LOW RELATIVE HUMIDITY AND A HIGH FIRE DANGER FOR FIRE 
WEATHER ZONES 151 AND 152 AND BELOW 7,000 FEET IN PARTS OF ZONES 
153 AND 154...

* AFFECTED AREA...Fire Weather Zones, most of 151 and 152, and
  below 7,000 feet for zones 153 and 154. 

* TIMING...10 AM to 8 PM MST today.

* WINDS...Southwest to west 20 to 25 mph with gusts to around 
  40 mph.

* RELATIVE HUMIDITY...Minimum humidity level of 8 to 14 percent.

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
330 
WWUS85 KTWC 102052
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
152 PM MST Wed May 10 2023


AZZ151>154-110300-
/O.CON.KTWC.FW.W.0008.000000T0000Z-230511T0300Z/
Arizona Fire Weather Zone 151
Western half Desert Grasslands FDRA including elevations up to
5500 feet in Southeast corner of Pinal County-
Extreme Eastern Pima County-Western third of Cochise County-
Santa Cruz County-TDC-Arizona Fire Weather Zone 152
Eastern half Desert Grasslands FDRA including elevations up to
5500 feet in Southwest Graham County and Eastern two thirds of
Cochise County-Southern San Carlos Reservation-
Southern Greenlee County below 5000 feet-TDC-
Arizona Fire Weather Zone 153
Northern Graham County-Northern Greenlee County-
White and Gila Mountains-Apache Sitgreaves NF-
Southern San Carlos Reservation above 5000 feet-SDC-
Arizona Fire Weather Zone 154
Forest Woodlands FDRA including the Sky Islands of Southeast
Arizona above 5500 feet-Coronado NF-TDC-
152 PM MST Wed May 10 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING
FOR STRONG AND GUSTY SOUTHWEST TO WEST WINDS, LOW RELATIVE 
HUMIDITY AND A HIGH FIRE DANGER FOR FIRE WEATHER ZONES 151 AND 152
AND BELOW 7,000 FEET IN PARTS OF ZONES 153 AND 154...

* AFFECTED AREA...Fire Weather Zones, most of 151 and 152, and 
  below 7,000 feet for zones 153 and 154. 

* TIMING...10 AM to 8 PM MST today.

* WINDS...Southwest to west 20 to 25 mph with gusts to around 
  40 mph.

* RELATIVE HUMIDITY...Minimum humidity level of 8 to 14 percent.

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
624 
WWUS85 KTWC 110251
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
751 PM MST Wed May 10 2023

AZZ151>154-110400-
/O.EXP.KTWC.FW.W.0008.000000T0000Z-230511T0300Z/
Arizona Fire Weather Zone 151
Western half Desert Grasslands FDRA including elevations up to
5500 feet in Southeast corner of Pinal County-
Extreme Eastern Pima County-Western third of Cochise County-
Santa Cruz County-TDC-Arizona Fire Weather Zone 152
Eastern half Desert Grasslands FDRA including elevations up to
5500 feet in Southwest Graham County and Eastern two thirds of
Cochise County-Southern San Carlos Reservation-
Southern Greenlee County below 5000 feet-TDC-
Arizona Fire Weather Zone 153
Northern Graham County-Northern Greenlee County-
White and Gila Mountains-Apache Sitgreaves NF-
Southern San Carlos Reservation above 5000 feet-SDC-
Arizona Fire Weather Zone 154
Forest Woodlands FDRA including the Sky Islands of Southeast
Arizona above 5500 feet-Coronado NF-TDC-
751 PM MST Wed May 10 2023

...RED FLAG WARNING WILL EXPIRE AT 8 PM MST THIS EVENING FOR
STRONG AND GUSTY SOUTHWEST TO WEST WINDS, LOW RELATIVE HUMIDITY
AND A HIGH FIRE DANGER FOR FIRE WEATHER ZONES 151 AND 152 AND
BELOW 7,000 FEET IN PARTS OF ZONES 153 AND 154...

Winds are quickly easing this evening and Red Flag conditions are
no longer occurring nor expected. Therefore the warning will be 
allowed to expire at 8 pm.

$$

Cerniglia
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this red flag warning went out at May 9, 2:35 AM MST, 11 hours 45 minutes earlier.

Area forecast discussion, May 9, 2:35 AM MST, 11 hours 45 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
235 AM MST Tue May 9 2023

.SYNOPSIS...Today will be another warm day with a southwest
breeze. A passing storm will bring cooler temperatures Wednesday
into Thursday with gusty winds Wednesday, especially east of
Tucson. The storm will move off to the northeast for warmer
temperatures Friday into the weekend. However, another weak low is
expected to form southwest of Arizona allowing moisture to invade
from the east for a chance of showers or a few thunderstorms
Saturday night onward.

&&

.DISCUSSION...The sky was clear over southeast Arizona early this
morning under dry southwest flow aloft. Another day of abundant
sunshine with highs this afternoon similar to what occurred
yesterday.

Our next wind maker was around 400 miles west of San Francisco
this morning. This feature will dive SE toward srn CA later this
afternoon, move across the San Diego forecast area tonight and
then lift NE across Arizona on Wednesday. Strong and gusty winds
Wednesday afternoon with speeds remaining below advisory. See fire
weather section for details on Fire Weather Watch for Wednesday.
This system will usher in a much cooler airmass with highs 8 to 13
degrees cooler than today.

Temperatures rebound to near normal by Friday and then several
degrees above normal this weekend. The main news this weekend into
next week will be the advection of moisture from the east this
weekend which will hang around thru much of next week. Thus except
the following:

Saturday: A slight chance of mainly dry thunderstorms next the
AZ/NM border.

Sunday: A slight chance to chance of mostly dry thunderstorms
across eastern two-thirds of the forecast area.

Most of next week: A daily chance of both dry and wet
thunderstorms across the eastern two thirds of the forecast area.

The most recent 6 to 10 day and 8 to 14 day precipitation outlook
from CPC continues to have the area on higher probabilities for
above normal rainfall next week.

&&

.AVIATION...Valid through 10/12Z.
Clear skies/SKC conditions thru the forecast period. SFC wind
SWLY/WLY at 12-18 kts, with gusts up to 28 kts between 09/19Z and
10/03Z. SFC wind generally less than 10 kts and variable in
direction at other times, except in the vicinity of KALK, where SWLY
SFC winds will be 10-15 kts. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Dry into Saturday, with min RH values in the single
digits in valley locations and between 10-20 percent in the higher
terrain. Elevated afternoon/early evening southwest to west winds
are expected today in advance of an approaching storm system that
will produce strong and gusty winds on Wednesday. 20-foot southwest
to west winds of 20-25 mph and gusts to around 40 mph are expected
Wednesday afternoon east of Tucson, with wind speeds of 10-20 mph
from Tucson westward. A Fire Weather Watch remains in effect for
most of Fire Weather Zones 151, 152 and below 7000 feet for Fire
Weather Zones 153 and 154.

Behind this system, winds will be lighter Thursday through Saturday.
Mid level moisture then pushes westward into the region from the
southern plains Sunday into early next week. This will lead to a
chance of high based thunderstorms each afternoon/early evening
starting on Sunday, with a slight chance near the NM border as early
as Saturday evening. The main threats will be strong, gusty and
erratic outflow winds and lightning strikes causing new fire starts.
At this time, thunderstorms near the New Mexico border will likely
have some moisture associated with them, while they transition into
dry thunderstorms further westward.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
 Fire Weather Watch from Wednesday morning through Wednesday
  evening for AZZ151>154.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

Nearby

Red Flag Warnings in Arizona, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.